Lithium, like many other prescription drugs, can cause a withdrawal syndrome, which is why it is very important to take the drug exactly as prescribed at all times. However, some people abuse lithium and experience withdrawal while others may encounter the issue after taking the drug as prescribed for a long period of time and suddenly stopping their treatment regimen. Call 800-768-8728 now to seek help for lithium withdrawal and addiction.
According to a study from the medical journal Encephale, for a long time, lithium was considered to be a medication that could be stopped abruptly “because it was guessed that lithium salts did not induce withdrawal symptoms.” Unfortunately, this was untrue.
Thanks to several studies, we now know that lithium can cause withdrawal and that those who both use it as prescribed and those who abuse it can be affected by this issue.
However, because the withdrawal symptoms are so similar to the symptoms of manic-depression (or bipolar disorder, which is the medical issue lithium is usually prescribed to treat), it can be difficult to determine one from the other––and to provide the proper treatment.
The common symptoms associated with lithium withdrawal are as follows:
Most of the symptoms associated with this syndrome are psychological in nature; however, it is possible for a person to experience physical withdrawal effects as well. For example, some individuals experience aches and pains, similar to those caused by opioids. In addition, a person might feel feverish and fluish. This is rare, but with the combination of aches and pains, headaches, and nausea (which also occurs on occasion), withdrawal from this particular drug can sometimes feel similar to the flu.
According to the National Library of Medicine, patients are urged not to “stop taking lithium without talking to [their] doctor.” The reason for this is because ending one’s use of any drug suddenly can be problematic, but lithium itself does seem to cause withdrawal symptoms that, in certain situations, can be rather intense Therefore, this particular withdrawal syndrome can sometimes be treated by weaning the patient slowly off their medication.
This is not always an ideal concept, especially if the drug itself is causing a person other side effects, but depending on the situation, it can be a helpful option. In addition, some individuals experiencing withdrawal have been abusing lithium, and in this case, they will often need to attend a detox program of some kind and/or a rehab program if their situation calls for it. In general, the drug itself is not believed to be addictive, but someone who was abusing lithium with other, habit-forming drugs will often need to attend a rehab program.
Other medications may be given to treat the patient’s symptoms as necessary. There are a number of drugs used to treat bipolar disorder that could be appropriate for an individual’s safe recovery from lithium withdrawal.
In addition, therapy has been proven to be one of the most helpful options for bipolar disorder (and other mental illnesses), and in combination with certain medications, it could be helpful in treating the psychological issues associated with withdrawal from lithium as well as the reasons why the person began taking the drug in the first place.
If you have been abusing lithium, it is very important to seek treatment. It is usually likely that someone who has been abusing this drug was also using another substance, and this can be extremely dangerous. In order to make sure that you are able to get through withdrawal as safely as possible, though, whether you were abusing the drug or not, seek help from your doctor and make sure you follow their instructions exactly so that you can avoid any dangerous side effects and/or symptoms.
Have you been misusing your lithium prescription as well as other drugs? Do you believe you won’t be able to stop on your own? If so, it is time to seek help. Call 800-768-8728 now to find a reliable rehab center that will cater to your needs and help you put an end to your substance abuse.